Orthogonal Polynomials, Recurrences, Jacobi Matrices, and Measures

  • P. Nevai
Conference paper
Part of the Springer Series in Computational Mathematics book series (SSCM, volume 19)


This is a compact bare bone survey of some aspects of orthogonal polynomials addressed primarily to nonspecialists. Special attention is paid to characterization theorems and to spectral properties of Jacobi matrices.


Jacobi Matrix Orthogonal Polynomial Jacobi Matrice Generalize Polynomial Characterization Theorem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    W. A. Al-Salam, W. R. Allaway and R. Askey, Sieved ultraskperical orthogonal polynomials, Trans. Amer. Math. Soc. 284 (1984), 39–55.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    A. I. Aptekarev, Asymptotic properties of polynomials orthogonal on a system of contoures, and periodic motions of Toda lattices, Math. USSR-Sb. 53 (1986), 233–260.zbMATHCrossRefGoogle Scholar
  3. 3.
    F. V. Atkinson, “Discrete and Continuous Boundary Problems”, Academic Press, Inc., Boston, 1964.zbMATHGoogle Scholar
  4. 4.
    G. Baxter, A convergence equivalence related to orthogonal polynomials on the unit circle, Trans. Amer. Math. Soc. 99 (1961), 471–487.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    J. A. Charris and M. E. H. Ismail, On sieved orthogonal polynomials, V, Sieved Pollaczek polynomials, SIAM J. Math. Anal. 18 (1987), 1177–1218.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    T. S. Chihara, “An Introduction to Orthogonal Polynomials”, Gordon and Breach, New York-London-Paris, 1978.zbMATHGoogle Scholar
  7. 7.
    T. S. Chihara and P. Nevai, Orthogonal polynomials and measures with finitely many point masses, J. Approx. Theory 35 (1982), 370–380.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    J. Dombrowski, Spectral properties of phase operators, J. Math. Phys. 15 (1974), 576–577.MathSciNetCrossRefGoogle Scholar
  9. 9.
    J. Dombrowski, Tridiagonal matrix representations of cyclic self-adjoint operators, II, Pacific J. Math 120 (1985), 47–53.MathSciNetzbMATHGoogle Scholar
  10. 10.
    J. Dombrowski and P. Nevai, Orthogonal polynomials, measures and recurrence relations, SIAM J. Math. Anal. 17 (1986), 752–759.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    P. Dörfler, New inequalities of Markov type, SIAM J. Math. Anal. 18 (1987), 490–494.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    T. Erdélyi, Nikol skii-type inequalities for generalized polynomials and zeros of orthogonal polynomials, preprint, 1989.Google Scholar
  13. 13.
    T. Erdélyi, Remez-type inequalities on the size of generalized polynomials, preprint, 1989.Google Scholar
  14. 14.
    T. Erdélyi, A. Máté and P. Nevai, Inequalities for generalized non-negative polynomials, preprint, 1990.Google Scholar
  15. 15.
    T. Erdélyi and P. Nevai, Generalized Jacobi weights, Christoffel functions and zeros of orthogonal polynomials, in preparation, 1990.Google Scholar
  16. 16.
    P. Erdös and P. Turán, On interpolation, III, Annals of Math. 41 (1940), 510–555.CrossRefGoogle Scholar
  17. 17.
    G. Freud, “Orthogonal Polynomials”, Pergamon Press, Oxford, 1971.Google Scholar
  18. 18.
    I. M. Gelfand and B. M. Levitan, On the determination of a differential equation from its spectral function, in Russian, Izv. Akad. Nauk. SSSR, Ser. Mat. 15 (1951), 309–360.MathSciNetzbMATHGoogle Scholar
  19. 19.
    J. S. Geronimo, On the spectra of infinite—dimensional Jacobi matrices, J. Approx. Theory 53 (1988), 251–265.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    J. S. Geronimo and K. N. Case, Scattering theory and polynomials orthogonal on the real line, Trans. Amer. Math. Soc. 258 (1980), 467–494.MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    J. S. Geronimo and W. Van Assche, Orthogonal polynomials with asymptotically periodic recurrence coefficients, J. Approx. Theory 46 (1986), 251–283.MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    J. S. Geronimo and W. Van Assche, Orthogonal polynomials on several intervals via a polynomial mapping, Trans. Amer. Math. Soc. 308 (1988), 559–581.MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    J. S. Geronimo and W. Van Assche, Approximating the weight function for orthogonal polynomials on several intervals, J. Approx. Theory 65 (1991), 341–371.MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    L. Ya. Geronimus, “Orthogonal Polynomials”, Consultants Bureau, New York, 1971.Google Scholar
  25. 25.
    P. Goetgheluck, On the Markov inequality in L p-spaces, J. Approx. Theory 62 (1990), 197–205.MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    E. Hille, G. Szegö and J. D. Tamarkin, On some generalization of a theorem of A. Markoff, Duke Math. J. 3 (1937), 729–739.MathSciNetCrossRefGoogle Scholar
  27. 27.
    X. Li and E. B. Saff, On Nevai’s characterization of measures with positive derivative, J. Approx. Theory 63 (1990), 191–197.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    X. Li, E. B. Saff and Z. Sha, Behavior of best L p polynomial approximants on the unit interval and on the unit circle, J. Approx. Theory 63 (1990), 170–190.MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    D. S. Lubinsky, A survey of general orthogonal polynomials for weights on finite and infinite intervals, Acta Appl. Math. 10 (1987), 237–296.MathSciNetzbMATHGoogle Scholar
  30. 30.
    D. S. Lubinsky, “Strong Asymptotics for Extremal Errors and Polynomials Associated with Erdös-type Weights”, Pitman Research Notes in Mathematics Series, Longman Scientific & Technical, Vol. 202, Harlow, United Kingdom, 1988.Google Scholar
  31. 31.
    Al. Magnus, Toeplitz matrix techniques and convergence of complex weight Padé approximants, J. Comput. Appl. Math. 19 (1987), 23–38.MathSciNetzbMATHGoogle Scholar
  32. 32.
    A. Máté and P. Nevai, Eigenvalues of finite band-width Hilbert space operators and their applications to orthogonal polynomials, Can. J. Math. 41 (1989), 106–122.zbMATHCrossRefGoogle Scholar
  33. 33.
    A. Máté, P. Nevai, and V. Totik, Asymptotics for the ratio of leading coefficients of orthonormal polynomials on the unit circle, Constr. Approx. 1 (1985), 63–69.MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    A. Máté, P. Nevai, and V. Totik, Asymptotics for orthogonal polynomials defined by a recurrence relation, Constr. Approx. 1 (1985), 231–248.MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    A. Máté, P. Nevai and V. Totik, Necessary conditions for mean convergence of Fourier series in orthogonal polynomials, J. Approx. Theory 46 (1986), 314–322.MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    A. Máté, P. Nevai, and V. Totik, Strong and weak convergence of orthogonal polynomials, Amer. J. Math. 109 (1987), 239–281.MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    A. Máté, P. Nevai and V. Totik, Extensions of Szegö’s theory of orthogonal polynomials, II & III, Constr. Approx. 3 (1987), 51–72 & 73–96.MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    A. Máté, P. Nevai and W. Van Assche, The support of measures associated with orthogonal polynomials and the spectra of the related self-adjoint operators, Rocky Mountain J. Math. 21 (1991 501–527).MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    P. Nevai, “Orthogonal Polynomials”, Mem. Amer. Math. Soc, Providence, Rhode Island, 1979.Google Scholar
  40. 40.
    P. Nevai, Bernstein’s Inequality in L p for 0 < p < 1, J. Approx. Theory 27 (1979), 239–243.MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    P. Nevai, Orthogonal polynomials defined by a recurrence relation, Trans. Amer. Math. Soc 250 (1979), 369–384.MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    P. Nevai, Géza Freud, orthogonal polynomials and Christoffel functions. A case study, J. Approx. Theory 48 (1986), 3–167.zbMATHCrossRefGoogle Scholar
  43. 43.
    P. Nevai, Characterization of measures associated with orthogonal polynomials on the unit circle, Rocky Mountain J. Math. 19 (1989), 293–302.MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    P. Nevai, Research problems in orthogonal polynomials, in “Approximation Theory VI”, Vol. II, C.K. Chui, L. L. Schumaker and J. D. Ward, eds., Academic Press, Inc., Boston, 1989, pp. 449–489.Google Scholar
  45. 45.
    P. Nevai, “Orthogonal Polynomials: Theory and Practice”, NATO ASI Series C: Mathematical and Physical Sciences, Vol. 294, Kluwer Academic Publishers, Dordrecht-Boston-London, 1990.Google Scholar
  46. 46.
    P. Nevai, Weakly convergent sequences of functions and orthogonal polynomials, J. Approx. Theory 65 (1991), 322–340.MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    P. Nevai and Y. Xu, Mean convergence of Hermite interpolation, in preparation, 1990.Google Scholar
  48. 48.
    B. P. Osilenker, On summation of polynomial Fourier series expansions of functions of the classes L µ(x)p (p ≥ 1), Soviet Math. Dokl. 13 (1972), 140–142.MathSciNetzbMATHGoogle Scholar
  49. 49.
    B. P. Osilenker, The representation of the trilinear kernel in general orthogonal polynomials and some applications, J. Approx. Theory 67 (1991), 93–114.MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    K. Pan and E. B. Saff, Some characterization theorems for measures associated with orthogonal polynomials on the unit circle, in “Approximation Theory and Functional Analysis”, C. K. Chui, ed., Academic Press, Boston, 1991.Google Scholar
  51. 51.
    E. A. Rahmanov, On the asymptotics of the ratio of orthogonal polynomials, II, Math. USSR-Sb. 46 (1983), 105–117.CrossRefGoogle Scholar
  52. 52.
    E. A. Rahmanov, On the asymptotics of polynomials orthogonal on the unit circle with weights not satisfying Szegö’s condition, Math. USSR-Sb. 58 (1987), 149–167.CrossRefGoogle Scholar
  53. 53.
    E. B. Saff and V. Totik, “Logarithmic Potentials with External Fields”, in preparation.Google Scholar
  54. 54.
    Shohat, “Théorie Générale des Polinomes Orthogonaux de Tchebichef”, Mémorial des Sciences Mathématiques, Vol. 66, Paris, 1934, pp. 1–69.Google Scholar
  55. 55.
    H. Stahl and V. Totik, “General Orthogonal Polynomials”, manuscript, 1989.Google Scholar
  56. 56.
    M. H. Stone, “Linear Transformations in Hilbert Space and Their Applications to Analysis”, Colloquium Publications, Vol. 15, Amer. Math. Soc, Providence, Rhode Island, 1932.Google Scholar
  57. 57.
    G. Szegö, “Orthogonal Polynomials”, Colloquium Publications, Vol. 23, fourth edition, Amer. Math. Soc, Providence, Rhode Island, 1975.zbMATHGoogle Scholar
  58. 58.
    V. Totik, Orthogonal polynomials with ratio asymptotics, Proc. Amer. Math. Soc. (to appear).Google Scholar
  59. 59.
    W. Van Assche, “Asymptotics for Orthogonal Polynomials”, Lecture Notes in Mathematics, Vol. 1265, Springer-Verlag, Berlin-New York-London, 1987.Google Scholar

Copyright information

© Springer-Verlag New York, Inc. 1992

Authors and Affiliations

  • P. Nevai
    • 1
  1. 1.ColumbusUSA

Personalised recommendations